Alert archive / Guam / High Surf Advisories in 2021

High Surf Advisory 10, NWS Guam

June 21, 2021

NWS Guam issued this high surf advisory at Jun 21, 2021, 12:55 AM CDT. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Jun 21, 2021, 12:55 AM CDT (05:55 UTC)
Expired
Jun 22, 2021, 1:31 AM CDT
In force
25 hr
Issued by
NWS Guam

The text

As transmitted.

290 
WHMY40 PGUM 210555
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
355 PM ChST Mon Jun 21 2021

GUZ001>004-212100-
/O.NEW.PGUM.SU.Y.0010.210621T0555Z-210623T0000Z/
Guam-Rota-Tinian-Saipan-
355 PM ChST Mon Jun 21 2021

...HIGH SURF ADVISORY NOW IN EFFECT...

* WHAT...Hazardous surf of 9 to 12 feet.

* WHERE...East and south facing reefs of the Marianas.

* WHEN...Until 10 AM Wednesday morning.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

* ADDITIONAL DETAILS...Tropical Depression 06W will pass near Guam
  Tuesday. Its approach and passage will cause surf to quickly build
  to hazardous levels overnight. Once 06W has moved west of the
  islands into the Philippine Sea Tuesday afternoon, surf will 
  quickly subside.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

Aydlett
4 follow-up statements
422 
WHMY40 PGUM 211738
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
338 AM ChST Tue Jun 22 2021

GUZ001>004-220145-
/O.CON.PGUM.SU.Y.0010.000000T0000Z-210623T0000Z/
Guam-Rota-Tinian-Saipan-
338 AM ChST Tue Jun 22 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM CHST WEDNESDAY...

* WHAT...Hazardous surf of 9 to 12 feet.

* WHERE...East and south facing reefs of the Marianas.

* WHEN...Until 10 AM Wednesday morning.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

* ADDITIONAL DETAILS...Tropical Depression 06W is passing near Guam
  this morning. Its passage caused surf to quickly build to hazardous
  levels  last night. Once 06W has moved west of the islands into the
  Philippine Sea this afternoon, surf will quickly subside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

Stanko
370 
WHMY40 PGUM 220007
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
1007 AM ChST Tue Jun 22 2021

GUZ001>004-220815-
/O.CON.PGUM.SU.Y.0010.000000T0000Z-210623T0000Z/
Guam-Rota-Tinian-Saipan-
1007 AM ChST Tue Jun 22 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM CHST
WEDNESDAY...

* WHAT...Hazardous surf of 9 to 12 feet.

* WHERE...East and south facing reefs of the Marianas.

* WHEN...Until 10 AM Wednesday morning.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

* ADDITIONAL DETAILS...Tropical Depression 06W is moving away from
  the Marianas now, however it will continue to affect the islands
  through this afternoon. Its passage caused surf to quickly build
  to hazardous levels last night. As 06W continues to move away from
  the islands into the Philippine Sea, surf will quickly subside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

Stanko
319 
WHMY40 PGUM 220310
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
110 PM ChST Tue Jun 22 2021

GUZ003-004-220415-
/O.CAN.PGUM.SU.Y.0010.000000T0000Z-210623T0000Z/
Tinian-Saipan-
110 PM ChST Tue Jun 22 2021

...HIGH SURF ADVISORY IS CANCELLED...

Buoy data and morning surf observations show that easterly swell
and surf have steadily decreased through the morning. As a result, 
surf is no longer hazardous and will continue to fall. The rip
current risk has also fallen to moderate.

$$

GUZ001-002-220900-
/O.NEW.PGUM.RP.S.0013.210622T0310Z-210622T0700Z/
/O.CON.PGUM.SU.Y.0010.000000T0000Z-210623T0000Z/
Guam-Rota-
110 PM ChST Tue Jun 22 2021

...HIGH RISK OF RIP CURRENTS UNTIL 5 PM THIS AFTERNOON...
...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM WEDNESDAY...

* WHAT...Hazardous surf of 7 to 9 feet and dangerous rip currents.

* WHERE...East and south facing reefs of Guam and Rota.

* WHEN...For the High Surf Advisory, until 10 AM Wednesday. For the
  High Rip Current Risk, until 5 PM this afternoon.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

* ADDITIONAL DETAILS...Tropical Depression 06W continues to move away
  from the Marianas. Swell and surf will continue to subside today
  with surf possibly falling below hazardous levels as early as this
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

Aydlett
383 
WHMY40 PGUM 220631
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
431 PM ChST Tue Jun 22 2021

GUZ001-002-220745-
/O.CAN.PGUM.SU.Y.0010.000000T0000Z-210623T0000Z/
/O.CAN.PGUM.RP.S.0013.000000T0000Z-210622T0700Z/
Guam-Rota-
431 PM ChST Tue Jun 22 2021

...HIGH SURF ADVISORY IS CANCELLED...
...HIGH RIP CURRENT RISK IS CANCELLED...

Buoy data show that easterly swell has decreased through the day. 
As a result, surf along east and south facing reefs has fallen below
hazardous levels and the rip current risk from high to moderate.

$$

Ziobro

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this high surf advisory went out at Jun 20, 6:33 PM CDT, 6 hours 22 minutes earlier.

Area forecast discussion, Jun 20, 6:33 PM CDT, 6 hours 22 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
933 AM ChST Mon Jun 21 2021

.Update...
Activity has erroded ahead of the developing tropical system.
Trimmed scattered showers until later this afternoon.

&&

.Prev discussion... /issued 810 AM ChST Mon Jun 21 2021/

Marianas Synopsis...
Light winds winds and isolated showers and thunderstorms prevail over
the Marianas this morning. A circulation located to the southeast of
Guam is expected to bring increasingly inclement weather to the Marianas.

Discussion...
No changes made to the forecast. The continuing forecast concern is
the circulation southeast of Guam near 11N148E this morning. Many
models continue to show it as a trough. It may be that the system is
too small to be seen by some of the models at this time. Used GFS
winds as this seemed most reasonable. Earlier GFS runs were a little
over the top on winds but the latest seems reasonable. Actually the
winds seemed a little low so adjusted upwards a few knots. Track
takes the circulation south of Guam by Tuesday passing west by
Tuesday night. At this time the system seems smaller than an average
tropical cyclone so the higher winds will be confined to near Guam.
With the small size of the system broke up the zones with Guam alone
and the other three separate. Uncertainty on strength of the system
continues but at least tropical depression strength is likely. As the
system is small have 15 to 25 mph over Guam on Tuesday. The 6Z run of
the Hi-res ARW hinted at winds up to 45 knots over Guam, although
latest run of that model is lower. At this time feel that a gust to
40 mph is not out of the question in the heavier showers and this was
noted in the SPS. As mentioned all models take the disturbance south
of Guam but these models may not have initialized as far north as the
system really is. With it already at 11N it could pass very close to
Guam. Rainfall amounts could be between 2 to 4 inches between today
and Wednesday. Numerous showers and isolated thunderstorms are
expected Wednesday as convergence in the wake of the system remain
over the Marianas.

Marine/Surf...
The three buoys showed seas around 3 feet. They all depicted an
east swell. Tanapag and Ritidian both had a northwest swell. The
east swell will persist through the forecast while the northwest one
will end by tonight. Neither swell is large enough at this time to
produce large surf with heights of only 2 to 4 feet on east facing
reefs and 3 to 5 on north and west facing reefs. The rip current risk
will be moderate on north and west facing reefs the next few days.
As the circulation near Guam continues to develop, winds and seas are
expected to increase Tuesday. As it will be closer to Guam and it is
a relatively small system winds of 15 to 25 knots with gusts to 30
knots are possible. Lower winds are expected over Rota, Tinian and
Saipan. Seas will also be higher over the Guam coastal waters
increasing briefly  up to 9 feet Tuesday. Surf will also increase on
east facing reefs as winds and swells increase. Expect Surf up to
9 feet on east facing reefs tonight through Tuesday night.

Tropical systems...
Still watching the circulation near Guam and it is now the subject of
a TCFA. As mentioned above the system is still developing with
future track and intensity uncertain. At this time expect that at
least tropical depression strength is highly likely. It is a smaller
than average system and much of the winds and heavier rain will be
closer to Guam.

Eastern Micronesia...

The main features to watch over the next few days are a modestly
strengthening ITCZ that's currently trying to expand towards
Majuro, with a gradual westward expansion as we head towards the
weekend. A surface trough currently extends from a weak low well
south of Kosrae, with this trough curving east then northeast
through Makin and towards the dateline.

The latest visible imagery showers scattered clouds near this
feature southwest of Ebon, before becoming widespread cloud cover
with at least scattered showers and a few thunderstorms within 150
miles of it, becoming more vertically stretched in convective
coverage east of Majuro. The latest GFS loop of the Galvez-
Davidson Index (GDI) shows these features nicely with a modest
strengthening seen, especially Thursday into Friday. This looks to
increase your rainfall chances at Majuro somewhere during that
time frame. Farther west at Kosrae and Pohnpei, look for mainly
isolated showers to be the main weather feature for the remainder
of the work week, with minimal winds and seas expected area-wide.

Western Micronesia...

The main weather maker here is a slowly developing tropical
circulation centered between Guam and Chuuk. With this system
leaving Chuuk, improving conditions with isolated showers look to
be your main concerns for the next few days. For Yap and Palau, as
the tropical system heads towards Guam, it's expected to be west
of the Marianas by wednesday, slowly strengthening as it does so.
This is seen in the wind fields at both locations (mainly northern
Palau and Yap) as winds will oscillate between southeast and
southwest as the system strengthens. Although no real moisture
influx is seen to affect either location in terms of better
convective potential, Yap will be the closest to the system and it
wouldn't be surprising if later numerical guidance indicated a
brief window of better shower or thunderstorm potential here.
Otherwise, look for isolated showers with minimal winds and seas
expected to continue.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...None.
Marianas Waters...None.
&&

Marianas: Ziobro
Micronesia: Doll

The office that day

Everything else NWS Guam issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 12:19 AM CDTTropical Storm WatchGUM22 hr
Jun 21, 12:19 AM CDTTropical Storm WarningGUM22 hr
Jun 21, 1:10 AM CDTSmall Craft AdvisoryGUM24 hr
Jun 21, 4:01 AM CDTFlash Flood WatchGUM20 hr

Nearby

High Surf Advisories in Guam, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.